Turmeric and its active component curcumin have become popular in recent years for both anti-inflammatory activity and potential anti-cancer effects. But some believe turmeric may impact susceptibility to bleeding.
Q: I started sprinkling the spice turmeric on food for its anti-inflammatory properties. One night before bed, I blew my nose and saw a lot of bright-red blood. It was very hard to stop the bleeding for at least a half-hour.
I continued using the turmeric for a few more days, and every night at bedtime, my nose would start bleeding. I usually keep a food diary, and the only new thing that I had added was turmeric. Once I stopped using it, my nose healed and the bleeding stopped. I would like others to know that this can happen when taking turmeric.
A: Turmeric and its active component curcumin have become very popular in recent years for both anti-inflammatory activity and potential anti-cancer effects. But we have heard from others that turmeric may impact susceptibility to bleeding.
In most of these cases, the problem occurred when turmeric was combined with another drug. One reader noted: “I started taking turmeric to fight inflammation and got a nasty surprise. I began bleeding at the slightest scratch. It took me a while to figure out that the spice was interacting with the Plavix (clopidogrel) I take to prevent blood clots. I often didn’t even feel the scratch, but it would bleed profusely.”
Most Read Life Stories
- Need a vacation? Choose your own adventure from these 35 weekend getaways
- Better than Din Tai Fung? There's a new king in the Greater Seattle soup dumpling race.
- Looking for an Eastside waterfront hangout? Try Bellevue's Meydenbauer Bay Park | Seattle Sketcher
- Kirkland's DERU Market is exactly the kind of restaurant our new neighborhood food writer hopes to discover in the Greater Seattle area
- Recovery Beyond program helps people work through homelessness and addiction by getting them to scale mountains and explore the outdoors WATCH
Another reader reported: “I have been on Coumadin (warfarin) for 15 years because of an artificial aortic valve. I had read that turmeric was effective in lowering cholesterol and began sprinkling it on broccoli. My INR (a measure of blood thinning) went up dramatically, and my pharmacist said, ‘STOP!’”
Q: I have taken several different statins and have found all to cause severe muscle aches and weakness to legs, wrists and back, and pain in all joints. My blood-sugar levels were elevated all the time; not enough to be diagnosed diabetic, but not normal.
I finally quit the latest statin and am on the mend. I also developed gout. I’m sort of suspicious that the statins might have triggered the gout, as I am not a heavy red-meat or seafood eater, nor do I drink at all. Gout was really the last straw.
A: The side effects you describe (muscle aches, weakness, joint pain and elevated blood sugar) all are linked to statin-type cholesterol-lowering drugs. Gout, however, is not listed in the official prescribing information of most statins.
We did some sleuthing, though, and discovered that while atorvastatin (Lipitor) lowers uric-acid levels (a cause of gout), pitavastatin (Livalo) may actually raise these levels (Nucleosides, Nucleotides and Nucleic Acids, June 2010).
We are sending you our Guide to Cholesterol Control and Heart Health with a number of nonstatin strategies for managing lipid levels and lowering the risk of heart disease. Anyone who would like a copy, can downloaded it for $2 from our website: peoplespharmacy.com.
Q: I have had two mosquito bites in the past week. I tried the hot spoon method and have had no itching or inflammation — a great result, as I am very allergic to such bites.
A: Hot water (or a spoon that has been heated under hot water) can provide temporary relief against many itchy bites. A second or two of contact is usually all that is necessary to stop the itch without causing a burn.